Thunderstorm Wind, Campbell
- When
- July 6, 6:28 PM MST
- Where
- Campbell County, 7.77 mi NNW of (Gcc)gillette Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.458, -105.586
Wind gusts were estimated at 60 mph.
Wind gusts to 60 mph were reported from a storm northwest of Gillette.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Wind gusts to 60 mph were reported from a storm northwest of Gillette.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 6, 1:00 PM MST, 5 hours 28 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 200 PM MDT MON JUL 6 2009 .DISCUSSION...20Z SFC ANALYSIS SHOWS E-W ORIENTED WARM FRONT LOCATED ROUGHLY FROM CENTRL MONTANA...THEN ALONG THE ND/SD BORDER...AND A STRONG N-S ORIENTED COLD FRONT OVER WESTERN MONTANA. WV IMAGERY SHOWS A WEAK SHORTWAVE CROSSING THE FORECAST AREA FROM THE WEST...FOLLOWED BY A STRONGER SHORTWAVE OVER WESTERN MONTANA. LATEST RUC SHOWS A NARROW BAND OF 750-1500J/KG CAPE OVER CAMPBELL COUNTY WYOMING AND INTO FAR SOUTHWESTERN SOUTH DAKOTA...WITH ANOTHER OVER THE BLACK HILLS...AND YET ANOTHER AREA OF STRONG INSTABILITY NEAR THE WARM FRONT ALONG THE ND/SD BORDER. DIURNAL HEATING...ALONG WITH SYNOPTIC LIFT FROM THE SHORTWAVE HAVE COMBINED TO BREAK THE CAP OVER CAMPBELL COUNTY...AND OVER THE NORTHERN BLACK HILLS...WITH A FEW THUNDERSTORMS NOTED ACROSS THOSE AREAS ON THE RADAR. IT LOOKS LIKE THE CAP WILL REMAIN IN PLACE ACROSS MOST OF THE REST OF WESTERN SOUTH DAKOTA INTO THE EVENING. THE PREVIOUSLY MENTIONED COLD FRONT WILL CONTINUE TO CHARGE ACROSS MONTANA...REACHING NE WY AND NWRN SD BY MIDNIGHT. MODELS ARE SHOWING A STRONG MCS DEVELOPING ALONG AND AHEAD OF THE COLD FRONT...MAINLY NORTH OF OUR FORECAST AREA...BUT THE SOUTHERN EDGE OF THE MCS MAY MANAGE TO CLIP THE NW PARTS OF OUR FORECAST AREA SO HAVE INCLUDED THE POSSIBILITY OF SEVERE STORMS WITH DAMAGING WINDS OVER THOSE AREAS. ON TUESDAY...WAVE PASSING THROUGH ND COMBINED WITH EXPECTED MCS WILL PUSH COOL FRONT/BOUNDARY INTO THE AREA. THIS WILL COMPLICATE TEMPERATURE FORECAST...SO WILL TREND TOWARD SLIGHTLY COOLER READINGS IN THE NORTH. DRY LINE/STRONG MIXING SURGE INTO THE CWA FROM THE SOUTHWEST IN THE AFTERNOON. THE FINAL LOCATION OF THE COOL FRONT AND DRY LINE WILL DETERMINE WHERE THE BEST CHANCE OF THUNDERSTORMS WILL BE ON TUESDAY AND TUESDAY EVENING...BUT FOR NOW IT LOOKS LIKE THE BEST CHANCE WILL BE OVER OUR EASTERN ZONES...WHICH COULD SEE SEVERE STORMS LATE IN THE DAY BASED ON 3KJ/KG SBCAPE AND WELL DEFINED SHEAR. ON WEDNESDAY...UPPER FLOW GOES SOUTHWEST WITH A PROBABLE WAVE MOVING ACROSS THE CWA DURING PEAK HEATING. ANOTHER ROUND OF ACTIVE WEATHER POSSIBLE...ESPECIALLY IN THE NORTH. HIGHS TRICKY AS BOUNDARY FROM TUESDAY WILL CONTINUE TO BISECT THE AREA AND WEAK SURFACE LOW MOVES FROM WY INTO SD. EXTENDED...WEAK UPPER RIDGE WILL REMAIN OVER THE CENTRAL ROCKIES THROUGH THE EXTENDED FORECAST PERIOD...WITH NEARLY ZONAL FLOW OVER THE REGION. SEVERAL SHORTWAVES WILL TOP THE WEAK RIDGE FROM FRIDAY THROUGH MONDAY...BRINGING A CHANCE OF THUNDERSTORMS TO PARTS OF THE AREA EACH AFTERNOON AND EVENING. NEAR TO SLIGHTLY ABOVE NORMAL TEMPERATURES ARE EXPECTED THROUGH THE WEEKEND. && .AVIATION...VFR CONDITIONS ARE EXPECTED THROUGH TUESDAY MORNING. THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 528 AM MDT MON JUL 6 2009 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-071300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 528 AM MDT (628 AM CDT) MON JUL 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS MAY DEVELOP ACROSS PORTIONS OF NORTHEASTERN WYOMING AND NORTHWESTERN SOUTH DAKOTA THIS AFTERNOON AND THIS EVENING. A COMPLEX OF THUNDERSTORM WILL MOVE ACROSS MONTANA INTO FAR NORTHWESTERN SOUTH DAKOTA LATE TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR EXTREME NORTHEASTERN WYOMING AND EXTREME NORTHWESTERN SOUTH DAKOTA...MAINLY FOR THE OVERNIGHT HOURS. DAMAGING WIND GUSTS WILL BE THE MAIN THREAT...ALTHOUGH LARGE HAIL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF CENTRAL SOUTH DAKOTA TUESDAY AFTERNOON AND EVENING...MAINLY EAST OF A LINE FROM FAITH TO MARTIN. THE MAIN THREAT WILL BE VERY LARGE HAIL AND DAMAGING WIND GUSTS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER FAR NORTHWESTERN SOUTH DAKOTA WEDNESDAY AFTERNOON AND EVENING. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA. THE MAIN THREAT WILL BE VERY LARGE HAIL AND DAMAGING WIND GUSTS. AN ISOLATED TORNADO CANNOT BE RULED OUT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 209 PM MDT MON JUL 6 2009 WYZ054-055-062115- NORTHERN CAMPBELL-SOUTHERN CAMPBELL- INCLUDING THE CITIES OF...DOWNTOWN GILLETTE...RENO JUNCTION... ROCKYPOINT AND ROZET 209 PM MDT MON JUL 6 2009 ...STRONG THUNDERSTORMS APPROACHING THE AREA... AT 205 PM MDT...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH PENNY SIZED HAIL...WIND GUSTS TO 50 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 19 MILES NORTHWEST OF WESTON TO 7 MILES SOUTHEAST OF RENO JUNCTION...AND WERE MOVING NORTHEAST AT 15 MPH. THESE THUNDERSTORMS WILL BE NEAR... WYODAK AROUND 225 PM MDT... WESTON AROUND 240 PM MDT... ROZET AROUND 250 PM MDT... ROCKYPOINT AROUND 315 PM MDT... THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 123 AND 146... RICHARDS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 543 PM MDT MON JUL 6 2009 SDZ024-028-070045- CENTRAL BLACK HILLS-NORTHERN BLACK HILLS- INCLUDING THE CITIES OF...MYSTIC...ROCHFORD... ROUBAIX LAKE AND SILVER CITY 543 PM MDT MON JUL 6 2009 ...STRONG THUNDERSTORM APPROACHING THE AREA... AT 542 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH PENNY SIZED HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. THIS STORM WAS LOCATED NEAR ROCHFORD...OR 15 MILES SOUTH OF DEADWOOD...AND WAS MOVING EAST AT 5 MPH. LOCATIONS IMPACTED INCLUDE... ROCHFORD... ROUBAIX LAKE... MYSTIC... SILVER CITY... CARSTENS
The Rapid City radar (KUDX), 222 km away, was scanning. The volume nearest the first event began at 01:26 UTC.
1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170243.